More than 86 million prescriptions for tranquilizers - a record number - were dispensed in the United States last year.
But a local mental health professional said most users are unaware of the dangerous side effects the medications can produce.Tranquilizers can be addictive; they can cause memory loss, dull physical coordination and increase the risk of auto accidents. When taken with alcohol, tranquilizers can be lethal, Dr. Lionel Mausberg, an adult psychiatrist at Wasatch Canyons Hospital, told the Deseret News.
According to the Drug Abuse Warning Network, these drugs were involved in 619 deaths last year. Mausberg doesn't predict the trend will reverse itself - unless prescribers and patients become better informed of the risks, as well as the benefits of such drugs.
The physician said widespread sedative use may be linked to the nation's 18 million anxiety suffers, who try to treat their disease with the drugs, sold under brand names such as Valium, Xanax, Tranxene, Ativan and Serax. Xanax, which is more potent than Valium, is the most commonly prescribed benzodiazepine brand, surpassing Valium in 1987. Xanax accounts for more than one quarter of all minor tranquilizers prescribed in the United States.
But Mausberg said that although more than 95 percent of people using Valium know it is a tranquilizer, only 20 percent of people using Xanax recognize that it is a tranquilizer and has some "dangerous potential."
Utahns, he said, are among the uninformed.
"My impression is that tranquilizers are being used more regularly and with less apprehension in Utah because alcohol is not available to a large community," he said.
Members of The Church of Jesus Christ of Latter-day Saints see alcohol as taboo.
Mausberg also believes a higher percentage of Utahns turn to drug therapy because "we have a large segment of the community that tends to look to male figures for the ultimate authority and sanction.
"The image I have is the traditional physician prescribing to the traditional obedient patient, who thinks if the doctor prescribes these things, they must be effective; they must be okay," he said.
That, Mausberg says, is a dangerous misconception. Tranquilizers, a godsend for millions of sufferers, also have their downside.
Within a week or two, a person taking a tranquilizer loses an awareness that he is slowed down mentally; he likely doesn't think as accurately or precisely as he did before taking the drug. His physical coordination and timing can also be diminished.
After a week or two on the drug, most people think they adapt.
"But many people just don't function up to par on these medications," Mausberg said. "Their memory for retaining new information is often diminished. In the sense of acquiring new learning, they may not be as productive as they were when not on the medication."
Mixing tranquilizers and alcohol heightens the effects of both.
"It is not like one drink and one tranquilizer equals two," he said. "It's more like one plus one equals four."
Mausberg said a significant number of deaths have been the result of that fuzzy or confused thinking.
Tranquilizers should be prescribed for short periods of time - four to six weeks maximum - for anxiety states, and should be combined with talk-therapy, Mausberg said.
After a few months of use, as many of 40 percent of people become physically dependent on them.
When withdrawing from the drugs, users often experience the same kinds of symptoms they had before taking the medication. "They start to think they are still anxious and tense and, therefore, still need to continue these medications, when in fact what probably is happening is their symptoms are reflective of the withdrawal syndrome," Mausberg said.
"Many people have said the withdrawal is much more severe than even coming off cocaine or heroin or speed. There have been reports of people who have had convulsions and several have died trying to go cold turkey."
Mausberg says those who have formed a habit of taking such drugs should wean themselves at the rate of 10 percent of the dosage per week, with the assistance of a medical professional.